# SDR 2021FA0000286

- Difficulty date: September 8, 2021
- Submitted: October 15, 2021
- Operation: General aviation
- Aircraft: N185BB
- Make and model: Cessna A185F
- Aircraft serial: 18503449
- Aircraft time: 14,782 hours
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Attach Fitting
- Part number: 07421020742146
- Condition: Broken
- Location: Tail Wheel
- Part time: 14,782 hours
- Stage of operation: LD
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

WHILE EXECUTING A WHEEL LANDING ON RWY 29 AT AWO, UPON TOUCH DOWN THE AIRCRAFT BEGAN A GENTLE DRIFT TO THE RIGHT WHICH COULD NOT BE CORRECTED WITH LEFT BRAKE OR LEFT RUDDER. THE AIRCRAFT CONTINUED TO TURN TO THE RIGHT, EXITED THE RUNWAY ONTO THE GRASS WHERE ITS DRIFT TO THE RIGHT TIGHTENED UP TO THE POINT WHERE THE LEFT WINGTIP AND LEFT HORIZONTAL STABILIZER CONTACTED THE GROUND. THE AIRCRAFT CAME TO A STOP APPROXIMATELY 180 DEGREES FROM ITS ORIGINAL LANDING DIRECTION. THERE WERE NO INJURIES TO THE PILOT AND PASSENGERS.POST ACCIDENT INSPECTION OF THE AIRCRAFT FOUND THAT THE TAIL WHEEL SPRING ASSEMBLY HAD TURNED IN ITS MOUNTING APPROX. 90 DEGREES TO THE RIGHT. THIS CAUSED THE TAIL WHEEL TO BE SHIFTED IN THE SAME DIRECTION.  DISASSEMBLY OF THE TAIL WHEEL MOUNTING PARTS FROM THE AIRFRAME NOTED THAT THE TAIL WHEEL SPRING ATTACHMENT FITTING HAD FAILED PARTIALLY AT A FACTORY WELD SEAM. THIS CAUSED THE ENTIRE TAIL WHEEL SPRING AND WHEEL TO ROTATE 90 DEGREES TO THE RIGHT AND SUBSEQUENT LOSS OF STEERING CONTROL OF THE AIRCRAFT WHILE ON THE GROUND. THE FITTING ASSEMBLY WAS REMOVED FOR METALLURGICAL ANALYSIS BY THE NTSB.
